Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 86, NWS Grand Forks, ND

July 4, 2025Beltrami County, Lake of the Woods County, Marshall County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 4, 2025, 3:49 PM CDT for Beltrami County, Lake of the Woods County, Marshall County, Minnesota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2025, 3:49 PM CDT (20:49 UTC)
Expired
Jul 4, 2025, 4:33 PM CDT
In force
44 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Beltrami County, MN, Lake of the Woods County, MN, Marshall County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 171 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 2:03 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2025-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2025-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-407 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 12:58 PM CDT, 2 hours 51 minutes earlier. Its key messages:

  • There is a level 2 out of 5 risk for severe storms in the afternoon and evening today. Main hazards will be flash flooding, wind gusts to 60 mph, and hail to the size of quarters, along with frequent lightning.
  • Heat related impacts today due to high temperatures and high dew points.
Area forecast discussion, Jul 4, 12:58 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1258 PM CDT Fri Jul 4 2025

.KEY MESSAGES...

- There is a level 2 out of 5 risk for severe storms in the
  afternoon and evening today. Main hazards will be flash
  flooding, wind gusts to 60 mph, and hail to the size of
  quarters, along with frequent lightning.

- Heat related impacts today due to high temperatures and high
  dew points.

&&

.UPDATE...
Issued at 1130 AM CDT Fri Jul 4 2025

As 12Z CAMs/HREF continue to show the signal for the
horizontally orientated/back-building linear complex where
5-15kt corfidi vectors support backbuilding along the northern
theta-e gradient/frontal zone. The upper end of guidance
supports PWATs exceeding the 95-99th percentile and considering
the reservoir of high instability/deep warm soundings would
increase the potential for thunderstorms to produce greater than
1"/hr rates. Antecedent soil conditions are more hit or miss in
rural parts of the region due to the dry nature of the summer
and soils in many areas, so it will likely take 3-6" rainfall
over a short enough duration to increase the chance for impacts
outside of poor drainage areas.

Highest probs for 1"+/hr rates from Valley City to Baudette and
to the southeast of that axis. Confidence has increased enough
to issue the Flood Watch for excessive runoff/flash flood
potential focused on the locations that have the best potential
to see higher durations of heavier rates from 4PM through 1AM
tonight.

UPDATE
Issued at 1014 AM CDT Fri Jul 4 2025

We are currently in a "lull" regarding organized convection
within our CWA with light showers lingering from the overnight
activity transitioning to the northeast and a strong cap in
place. Deep BL moisture is pooling across our CWA this morning
with Tds in the low 70s approaching 75 in the south.
temperatures area already in the middle 80s at 10am and
ML CAPE already exceeds 2000 J/KG. The focus for convection
will be the baroclinic zone/theta-E axis near the Highway 2
corridor and we are monitoring the latest 12Z data as it comes
in for any adjustments to timing/coverage. Trends continue to
favor initiation shortly after peak mixing at 21Z (4pm). The
signal for back-building/training along that zone within the
Hwy 2 corridor is a concern considering the anomalous PWATs
(1.5" or greater), so if the signal within that zone remains a
Flood Watch for excessive rainfall/flash flooding may be
considered early this afternoon.

UPDATE
Issued at 724 AM CDT Fri Jul 4 2025

The last of the showers and t-storms with the t-storm complex is
exiting Lake of the Woods while a small area of showers are
moving northeast to the north of Devils Lake. I would suspect by
14z or so no precipitation will be in the fcst area. Enough sun
as the clouds clear out to warm everyone up as forecast. 06z NAM
and latest HRRR indicate continued good agreement in having a
boundary and t-storm development around 21z Warroad to Grand
Forks to Cooperstown.

&&

.DISCUSSION...
Issued at 308 AM CDT Fri Jul 4 2025

...Synopsis...

Outflow boundary with north-northeast winds has been dropping
south and and passed Devils Lake and will likely go through
Grand Forks, Thief River Falls with main rainfall activity and
t-storms holding farther north closer to the border.

This wind shift should wash out this early morning with winds at
12z likely turning back southeast or be light/variable in
northeast ND and far NW MN, with a south wind 10-25 kts in SE ND
and WC MN. Frontal boundary at 12z likely will still be well
northwest of the area from near Estevan into northeast Montana.
This frontal boundary moves east. It seems that short term
models want to develop t-storms early to mid aftn in the zone of
more variable wind right ahead of the front where it bumps up
with a steadier south wind. That boundary looks to be from about
Roseau to Grand Forks to Cooperstown at 00z.

Cooler and less humid airmass follows for the weekend.

...Severe risk and heavy rain potential for this afternoon and
tonight...

Models in general agreement in developing an axis of
thunderstorms by 21z along a boundary from near Roseau/Warroad
to Grand Forks to Cooperstown to Jamestown/Bismarck. Sfc CAPE
from NBM 3km shows over 4000 j/kg just ahead of boundary at 21z
where temps likely in the mid 90s Bemidji to Fargo. potential
Sfc CIN values at that time becomes negligible, or forecast to
be. Thus a rapid increase in storms anticipated around 21z along
the boundary and the area of storms will grow and slide
gradually east/southeast in time thru the evening. PWATs around
2.3 inches would certainly favor heavy rainfall potential with
high rainfall rates leading to potential for urban flooding.
Most of the area in June saw rainfall deficits of 1.50 to 3
inches in the area where storms will form and where highest
rainfall amounts are forecast. Thus feel outside of rapid
rainfall rate flooding in areas of poor drainage, streets, the
ground will be able to absorb most of it where it falls on
grassy surfaces, fields. No flood watch issued at this time due
to this and usual uncertainty in exactly where heaviest rainfall
will be.

Severe weather is more uncertain. Early on in the development of
the line, large hail and wind gusts 60 mph or higher is possible
before it turns into more of a heavy rain threat. SPC has area
in 2 pct tornado threat and think that would be short lived and
in the early stages of development.

Shower and t-storm chances linger in SE ND into MN into much of
Sunday before pushing east.

...Heat today...

Heat indices will reach the upper 90s to low 100s in most areas,
except DVL basin. So will maintain the heat advisory. Wet bulb
globe temp is in the high and extreme values (mid 80s).

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1258 PM CDT Fri Jul 4 2025

Thunderstorm activity which is expected to increase in coverage
after 21Z is going to the be primary aviation impact through the
first 12hr of the TAF period. Many storms will be capable of very
heavy rain and LIFR visibilities, while a few severe
thunderstorms may develop (lower coverage) with large hail and
brief gusts around 60 mph the main threats. We will be
monitoring the severe development and amend as needed. As a cold
from pushes east and rain begins to transition across MN an axis
of MVFR (pockets of IFR) stratus may develop late in the TAF
period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Heat Advisory until 7 PM CDT this evening for NDZ027-029-030-
     038-039-049-052-053.
     Flood Watch from 4 PM CDT this afternoon through late tonight
     for NDZ027-029-030-038-039.
MN...Heat Advisory until 7 PM CDT this evening for MNZ001>003-
     005>009-013>017-022>024-027>032-040.
     Flood Watch from 4 PM CDT this afternoon through late tonight
     for MNZ001>003-006-008-009-013>017-022>024-027-028.

&&

UPDATE...Riddle/DJR
DISCUSSION...Riddle
AVIATION...DJR
Hazardous weather outlook, Jul 4, 2:50 PM CDT, 59 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
250 PM CDT Fri Jul 4 2025

MNZ001>003-005>009-013>017-022>024-027>032-040-NDZ027-029-030-038-
039-049-052-053-052000-
West Polk-Norman-Clay-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-
Wadena-Grant-Grand Forks-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-
250 PM CDT Fri Jul 4 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

There is a level 2 out of 5 risk for severe storms in the
afternoon and evening today. Main hazards will be flash flooding,
wind gusts to 70 mph, hail up to 2 inches in size, along with
frequent lightning.

Heat related impacts are also forecasted today due to high
temperatures and high dew points.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ004-NDZ006>008-014>016-024-026-028-054-052000-
Kittson-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-
Nelson-Griggs-Western Walsh-
250 PM CDT Fri Jul 4 2025

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

There is a level 1 out of 5 risk for severe storms in the
afternoon and evening today. Main hazards will be wind gusts to
60 mph, hail to the size of quarters, along with frequent
lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Local storm report, Jul 4, 1:31 PM CDT, 2 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
131 PM CDT Fri Jul 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     Tstm Wnd Dmg     5 NE Carp               48.55N 94.56W
07/04/2025                   Lake of the Woods  MN   Emergency Mngr

            Trees and a power line down, location and
            time estimated from report/radar. Also
            unknown size of hail at time of report.

&&

BR
Local storm report, Jul 4, 1:57 PM CDT, 1 hour 52 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
157 PM CDT Fri Jul 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     Hail             Carp                    48.51N 94.65W
07/04/2025  M2.75 Inch       Lake of the Woods  MN   Public

            Facebook report of baseball sized hail. Time
            estimated.

&&

BR
Special weather statement, Jul 4, 2:39 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
239 PM CDT Fri Jul 4 2025

MNZ006-008-009-042015-
East Marshall MN-North Beltrami MN-Lake Of The Woods MN-
239 PM CDT Fri Jul 4 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN MARSHALL...NORTHERN
BELTRAMI AND SOUTHERN LAKE OF THE WOODS COUNTIES THROUGH 315 PM
CDT...

At 239 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Skime to near Carp. Movement was east at
35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Gatzke, Norris Camp, Malcolm, Carp, Gates Corner, Faunce, and Oaks
Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central and northwestern Minnesota.

&&

LAT...LON 4833 9579 4854 9581 4854 9535 4861 9534
      4866 9444 4829 9443
TIME...MOT...LOC 1939Z 273DEG 31KT 4846 9562 4846 9457

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DJR
Local storm report, Jul 4, 3:40 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
340 PM CDT Fri Jul 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     Tstm Wnd Gst     1 NNW Valley City       46.94N 98.02W
07/04/2025  M61 MPH          Barnes             ND   ASOS

&&

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 12:59 AM CDTSpecial Weather StatementFGFKittson46 min
Jul 4, 2:14 AM CDTSevere Thunderstorm WarningFGFKittson, Marshall46 min
Jul 4, 2:51 AM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Pennington, Polk, Roseau39 min
Jul 4, 2:51 AM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Pennington, Polk, Roseau39 min
Jul 4, 3:48 AM CDTSpecial Weather StatementFGFRoseau42 min
Jul 4, 11:17 AM CDTFlood WatchFGFBecker, Beltrami, Clay, Clearwater, Hubbard, Lake of the Woods and 6 more11 hr
Jul 4, 12:44 PM CDTSevere Thunderstorm WarningFGFLake of the Woods61 min
Jul 4, 1:49 PM CDTSevere Thunderstorm WarningFGFLake of the Woods56 min
Jul 4, 2:39 PM CDTSpecial Weather StatementFGFLake of the Woods36 min
Jul 4, 4:29 PM CDTSevere Thunderstorm WarningFGFClay, Norman, Wilkin50 min
Jul 4, 4:36 PM CDTSevere Thunderstorm WarningFGFWilkin54 min
Jul 4, 4:36 PM CDTSevere Thunderstorm WarningFGFWilkin54 min
Jul 4, 4:52 PM CDTFlash Flood WarningFGFPolk3 hr
Jul 4, 5:17 PM CDTSevere Thunderstorm WarningFGFMahnomen, Norman, Polk, Red Lake18 min
Jul 4, 5:25 PM CDTFlash Flood WarningFGFPolk3 hr
Jul 4, 5:28 PM CDTSpecial Weather StatementFGFBecker, Clay, Wilkin32 min
Jul 4, 6:22 PM CDTSpecial Weather StatementFGFClay, Wilkin38 min
Jul 3, 11:39 PM CDTSpecial Weather StatementFGFCavalier, Pembina36 min
Jul 4, 12:24 AM CDTSpecial Weather StatementFGFPembina36 min
Jul 4, 12:26 AM CDTSpecial Weather StatementFGFTowner34 min
Jul 4, 1:09 AM CDTSpecial Weather StatementFGFCavalier, Towner51 min
Jul 4, 1:55 AM CDTSpecial Weather StatementFGFCavalier, Pembina, Ramsey, Walsh50 min
Jul 4, 3:19 PM CDTSevere Thunderstorm WarningFGFBarnes41 min
Jul 4, 3:24 PM CDTSevere Thunderstorm WarningFGFGriggs, Steele66 min
Jul 4, 3:43 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass47 min
Jul 4, 3:53 PM CDTSevere Thunderstorm WarningFGFGriggs, Steele, Traill37 min
Jul 4, 4:18 PM CDTSpecial Weather StatementFGFCass27 min
Jul 4, 4:25 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Griggs, Steele, Traill50 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.